My dad has worsening Congestive Heart Failure. What should he do?

My dad is 74yo with Hx of CAD; 4x CABG (12yrs ago); Atrial Fib (taking warfarin/metoprolol); otherwise very healthy.  Over the past year he has had worsening SX of CHF.  He was hospitalized July 2010 for this --  had 1.5 L fluid drained from his lungs and blood transfusion to treat  RBC (2.8)  H/H  (8.7/25.9).  His BUN/Cr was 59/1.8 on admission. Within 2 weeks of being discharged he had a 7lb wht gain and had fluid drained as an outpatient. He has been taking  Lasix and taking classes and following a "CHF diet" watching salt and fluid intake.  His weight has remained stable.  He still has SOB upon limited exertion and would like to be able to continue his "pre CHF"  3 mile daily walks.  this week his RBC 3.9 H/H 10.9/31  BUN/Cr 42/1.5.   He has been taking iron and folic acid for 6 weeks. I am a pharmacist so my parents asked me about their medications and I try to suggest questions they should be asking their physicians. He was told by the Cleveland Clinic 3 yrs ago he had a leaking heart valve at that time they were going to fix it but instead put stents in his heart.  Could the leaky valve be a MAJOR contributing factor to the worsening CHF? My dad has an apt w/his cardiologist this week.  I feel he could be more aggressive with treatment (but my dad does complain about peeing all the time when I say 40mg of Lasix isn't very much!!) My concerns are his still low H/H.  Is this "acceptable".  Should he ask for a nephrologist consult or is this justsomething CHF patients have to live with?  Is Epogen a viable choice or overkill with the recent cardiac link?   He still has edema in his legs and sleeps on the couch to keep his legs elevated.   Is this 'typical' progression of CHF? What type of questions should my dad ask and what type of results can be expected.  Is it worth pursuing the leaky heart valve again?  

Absolutely! Your dad's condition is complicated. He has a condition called heart failure that may well be caused by his valve disease. However because he has also been treated for coronary artery disease, there is most likely at least one other heart condition, this one caused by coronary artery disease. Either alone or in combination, the effects may in turn have caused permanent heart muscle damage. As a pharmacist you know the side effects of Lasix, that probably made your dad "pre renal", a common problem when treating heart failure. By trying to remove enough fluid to to help his congestive heart failure, his kidneys are deprived of enough blood to do their work. Anemia may be another complication of heart failure, and yes "Epo" may help.
Look here for information  & treatment of heart failure:

In your dad's case, he needs an extensive evaluation that should start with an exam (of course), a review of all his medications, and tests such as a cardiac ECHO to look at heart & valve functions and an evaluation of his heart rhythm. They will also determine to what extent his kidneys are affected!

Hope this helps,

Dr T


Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

This question is for testing whether you are a human visitor and to prevent automated spam submissions.
5 + 1 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
By submitting this form, you accept the Mollom privacy policy.